Florida, 2005

Funnel Cloud in Florida, August 5, 2005

August 5, 2005 · NWS MLB · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 5, 1:21 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 5, 1:21 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
221 PM EDT FRI AUG 5 2005

.DISCUSSION...

NOTE TO USERS: A NWS TEAM IS PRESENTLY SURVEYING THE STORM DAMAGE
FROM THE THURSDAY EVENING STORM IN WINTER GARDEN TO DETERMINE IF THE
DAMAGE WAS DUE TO STRAIGHT LINE WINDS OR A TORNADO.

REST OF TODAY/TONIGHT...CLOUD CANOPY ASSOCIATED WITH THE DEPARTING
MID-LEVEL VORT HAS SLOWED HEATING TO THE POINT THAT AS OF EARLY
AFTERNOON...SURFACE TEMPERATURES ALONG THE TREASURE COAST WERE STILL
COOLER THAN NEARSHORE SSTS. HOWEVER...FARTHER NORTH NEAR DAYTONA...
THE SUN HAS WARMED AND DESTABILIZED THE LOWER LEVELS OF THE
ATMOSPHERE. CONVECTION WILL CONTINUE TO DEVELOP ACROSS NORTHERN AND
INTERIOR PORTIONS OF THE FORECAST AREA LATER THIS AFTERNOON.
ADDITIONAL STORMS WILL DEVELOP FARTHER SOUTH DOWN THE NW-SE-ORIENTED
SEA BREEZE BOUNDARY INTO EARLY THIS EVENING. THE STRONGEST STORMS
WILL BE CAPABLE OF PRODUCING FREQUENT TO EXCESSIVE LIGHTNING...WIND
GUSTS UP TO 60 MPH...COIN-SIZED HAIL AND AN ISOLATED TORNADO.

SATURDAY THROUGH MONDAY...LOW PRES AREA NEAR WESTERN FL PANHANDLE
STILL HAVING SOME EFFECTS ON EC FL THIS WEEKEND...ESPECIALLY
SATURDAY WITH LINGERING COOLER THAN AVERAGE TEMPS ALOFT. STORMS
EXPECTED TO BECOME SCATTERED TO NUMEROUS IN THE AFTERNOON WITH WEAK
PRESSURE PATTERN LENDING ITSELF TO NUMEROUS MESOSCALE BOUNDARIES
DEVELOPING. STORMS AGAIN WILL HAVE THE POTENTIAL TO BECOME STRONG TO
MARGINALLY SEVERE ON SAT. THE LOW PRES WILL GRADUALLY BECOME LESS OF
A FACTOR TO LOCAL WX SUNDAY INTO EARLY NEXT WEEK AS HIGH PRESSURE
BUILDS IN FROM THE MID ATLANTIC REGION AND MODELS INDICATE LOW WILL
EITHER WEAKEN OR RETROGRADE. POPS WILL REMAIN ON THE HIGH SIDE
SATURDAY DUE TO THE LOW AND CONTINUED AMPLE MOISTURE...WITH LIKELY
POPS NORTH AND HIGH END SCATTERED SOUTH. A TREND BACK TOWARD CLIMO
VALUES WILL BEGIN SUNDAY INTO EARLY NEXT WEEK.

TUES THROUGH FRI...RIDGE AXIS WILL START OUT NORTH OF THE AREA AND
EVEN IF IT GETS SUPPRESSED A LITTLE FARTHER SOUTH LATER IN THE WEEK
BY NORTHERN STREAM SYSTEM...SHOULD REMAIN NORTH OF EC FL THROUGH THE
LATE WEEK. THIS WILL RESULT IN MAINLY SE-S FLOW IN EC FL. HAVE
KEPT FAIRLY CONSISTENT WITH CURRENT FORECAST WHICH INDICATES
SCATTERED POPS WITH SLIGHTLY HIGHER VALUES INTERIOR DUE TO ONSHORE
STEER COMPONENT TO FLOW.

&&

.MARINE...WEAK PRESSURE PATTERN WILL CONTINUE NEXT SEVERAL DAYS.
LIGHT WINDS WILL BECOME ONSHORE NEAR THE COAST BY EACH AFTN AS SEA
BREEZE DEVELOPS. SE-S FLOW WILL PERSIST THROUGH MUCH OF THE FORECAST
PERIOD WITH RIDGE AXIS TO THE NORTH. WINDS AND SEAS REMAIN WELL
BELOW HIGHLIGHT CRITERIA THROUGH THE PERIOD.

&&

.AVIATION...STORMS MAY PRODUCE FREQUENT LIGHTNING...STRONG WIND
GUSTS AND POSSIBLY EVEN SMALL HAIL AT SFB AND MCO LATE THIS
AFTERNOON AND EARLY THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  89  76  90 /  40  60  30  50
MCO  76  93  76  92 /  30  60  30  50
MLB  76  90  76  89 /  30  50  30  40
VRB  74  89  75  89 /  30  50  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HIRSCH
LONG TERM....GLITTO
Hazardous weather outlook, Aug 5, 9:10 AM EST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1010 AM EDT FRI AUG 5 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
060900-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
1010 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...

...THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON
AND EARLY THIS EVENING. A FEW STORMS WILL BE QUITE STRONG WITH THE
POTENTIAL FOR FREQUENT TO EXCESSIVE LIGHTNING...WIND GUSTS TO 60
MPH...COIN-SIZED HAIL AND AN ISOLATED TORNADO. THE GREATEST THREAT
APPEARS TO BE ACROSS THE INTERIOR COUNTIES NEAR THE I-4 CORRIDOR.
HOWEVER...STORMS WILL LIKELY MOVE BACK TOWARDS THE COASTAL
COUNTIES THIS EVENING.

...FLOOD IMPACT...
RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE WITH THE
STRONGEST STORMS THIS AFTERNOON AND EARLY EVENING. THIS COMBINED
WITH SLOW STORM MOVEMENT MAY CAUSE TEMPORARY INUNDATION OF LOW
LYING FLOOD PRONE AREAS...AS WELL AS PONDING OF WATER ON ROADWAYS.

...MARINE THUNDERSTORM GUST IMPACT...
A FEW STRONG STORMS WILL BE POSSIBLE AROUND THE INTRACOASTAL WATERWAY
AND OVER THE IMMEDIATE COASTAL WATERS FROM LATE AFTERNOON INTO THE
EARLY EVENING. WIND GUSTS OF 35 KNOTS OR HIGHER...FREQUENT CLOUD TO
WATER LIGHTNING AND ROUGH SEAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED AFTERNOON LIGHTNING STORMS ARE EXPECTED EACH DAY...WITH THE
MAIN STORM THREATS BEING CLOUD TO GROUND LIGHTNING STRIKES AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

In the hours before

Special weather statement, Aug 5, 12:47 PM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
147 PM EDT FRI AUG 5 2005

FLZ044-051845-
NORTHERN LAKE COUNTY-
147 PM EDT FRI AUG 5 2005

...STRONG STORM CAPABLE OF PRODUCING FREQUENT LIGHTNING AND WIND
GUSTS UP TO 40 MPH OVER NORTH CENTRAL LAKE COUNTY...

AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING FREQUENT LIGHTNING AND STRONG WIND GUSTS
10 MILES NORTHWEST OF PAISLEY.  THE STORM WAS NEARLY STATIONARY.
Special weather statement, Aug 5, 1:14 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
214 PM EDT FRI AUG 5 2005

FLZ044-051900-
NORTHERN LAKE COUNTY-
214 PM EDT FRI AUG 5 2005

...STORMS WITH EXCESSIVE LIGHTNING OVER NORTHEASTERN LAKE COUNTY...

AT 208 PM EDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION
EQUIPMENT INDICATED A STORM WITH EXCESSIVE LIGHTNING 7 MILES NORTH OF
PAISLEY...MOVING SOUTHEAST AT 5 MPH. THIS STORM MAY ALSO PRODUCE
WIND GUSTS UP TO 40 MPH.

IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR ENCLOSED
AUTOMOBILE. TREES AND OPEN SHELTERS FOUND ON A BEACH OR GOLF COURSE
OFFER NO PROTECTION.
Special weather statement, Aug 5, 2:30 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
330 PM EDT FRI AUG 5 2005

FLZ045-053-052015-
ORANGE-OSCEOLA-
330 PM EDT FRI AUG 5 2005

...STRONG STORM CAPABLE OF PRODUCING FREQUENT LIGHTNING AND WIND
GUSTS UP TO 40 MPH MOVING TOWARDS SOUTHWESTERN ORANGE COUNTY AND
EXTREME NORTHWESTERN OSCEOLA COUNTY...

AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING FREQUENT LIGHTNING AND STRONG WIND GUSTS
14 MILES SOUTHWEST OF ANIMAL KINGDOM...MOVING EAST AT 10 MPH. THE
STORM MAY AFFECT THE DISNEY AREA BY 415 PM.
Local storm report, Aug 5, 3:06 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
406 PM EDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     DOWNBURST        WINTER GARDEN           28.56N 81.58W
08/04/2005                   ORANGE             FL   NWS STORM SURVEY

            NWS SURVEY TEAM EXAMINATION OF DAMAGE PATTERN INDICATES
            STRAIGHT LINE WIND DAMAGE...LIKELY RESULTING FROM A
            DOWNBURST. HIGHEST WINDS ESTIMATED AT 65 TO 70 MPH.

&&

SMS
Special weather statement, Aug 5, 3:40 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
440 PM EDT FRI AUG 5 2005

FLZ045-053-052130-
ORANGE-OSCEOLA-
440 PM EDT FRI AUG 5 2005

...STRONG STORMS CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL OVER ORANGE AND OSCEOLA COUNTIES THROUGH 530 PM...

AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL FROM
METRO ORLANDO AND BUENA VENTURA LAKES TO KISSIMMEE...MOVING EAST AT
5 MPH.

ADDITIONAL THUNDERSTORMS WILL FORM FARTHER EAST FROM O.I.A. TO LAKE
MARY JANE AND SOUTHWARD TOWARD NARCOOSSEE...SAINT CLOUD...AND PINE
GROVE.

LOCATIONS IN THE PATH OF THESE STORMS WILL LIKELY EXPERIENCE STRONG
WINDS...FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING...TORRENTIAL
RAINFALL...AND SMALL HAIL. FUNNEL CLOUDS WILL ALSO BE POSSIBLE

IF THESE STORMS STRENGTHEN FURTHER A SEVERE WEATHER WARNING WILL BE
ISSUED.

SPRATT

The radar

The Melbourne radar (KMLB), 79 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Orange

When
August 5, 4:07 PM EST
Where
Orange County, Orlando
Reported by
LAW ENFORCEMENT
Coordinates
28.514, -81.323 (the zone’s center; the record gives no point)

Orange County Sheriffs office reported a funnel cloud in Orlando.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472515.